Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

August 7, 2023Pawnee County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2023, 10:31 PM CDT for Pawnee County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 10:31 PM CDT (03:31 UTC)
Expired
Aug 7, 2023, 11:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS83 KDDC 080331
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Mon Aug 7 2023
 
KSZ065-066-079-080415-
Stafford KS-Pawnee KS-Edwards KS-
1031 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southern Pawnee,
western Stafford and central Edwards Counties through 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sanford, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Sanford around 1040 PM CDT.
  Garfield around 1050 PM CDT.

Other locations in the path of this storm include Frizell and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3782 9888 3794 9946 3820 9946 3821 9889
      3783 9886
TIME...MOT...LOC 0331Z 271DEG 22KT 3808 9938 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:35 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 7, 9:35 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
935 PM CDT Mon Aug 7 2023

...Updated Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 935 PM CDT Mon Aug 7 2023

MCS is clearly weakening as it sags southward into a much less
favorable thermodynamic environment. Instability wanes with
southern extent, but more importantly, convective inhibition is
strong (reference inversion at 700 mb on 00z DDC sounding). As
such, no more severe weather is expected east of about US 83 for
the remainder of this evening. Wind gusts to 50 mph are probable
with combined outflows, but even this will weaken with time.

Storms over western Scott and northern Kearny are still severe as
of 930 pm, closest to the greatest instability at the tail end of
the MCS. This westernmost activity will maintain potential for
severe hail and/or wind for several more hours, as it moves almost
due south.

&&

.UPDATE...
Issued at 745 PM CDT Mon Aug 7 2023

Large MCS was in progress across NW KS as of midevening. Infrared
satellite trends show cloud tops cooling with time with the
initial updrafts/supercells on the southwest flank of the
complex, with two seperate supercells producing 2-3 inch hail
across Gove county as of 740 pm. Issued an update to increase pops
further into the likely category through tonight, as strong NWly
midlevel steering flow will direct the complex into SW KS over the
next few hours. Confidence for severe hail and/or wind is highest
along and especially north of US-50, where severe wording was
included in the grids and forecast. Mesoanalysis continues to show
instability diminishing with S/SE extent, so convective severity
should decline with time across the central CWA. The notable
expection may be the western zones, where an unstable strongly
sheared atmosphere remains in place, that appears capable of
supporting severe weather from the SW flank of the MCS for the next
several hours. The risk for severe outflow and/or hail appears
highest across NW zones including Hamilton, Kearny, Scott and Lane
counties through 10 pm. Other weather elements through tonight were
on track with no other updates needed.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM CDT Mon Aug 7 2023

Midday water vapor satellite imagery and RAP upper air analysis
indicates west-northwesterly flow is present across the central
plains between a ~600dm ridge over the southern plains/northern
Mexico and weak longwave troughing spread out over the northern
CONUS. Embedded within this flow pattern are several shortwave
impulses, most notable of which are located over the Midwest and
the Pacific Northwest. The Midwest lobe will lift northeast
through the short term while the western lobe digs east-southeast
towards the central plains. At the surface, weak lee cyclogenesis
will unfold this afternoon/evening across eastern CO in response
to the approaching shortwave trough, resulting in light southeast
winds throughout our area. Associated poor WAA and 850-mb
temperatures generally in the upper teens/low 20s Celsius will
only support afternoon highs in the mid to upper 80s.

Focus then shifts to the convective threat this afternoon/evening.
Short range guidance is in agreement suggesting a weak upper
level shortwave trough, currently centered over central WY as per
water vapor satellite imagery, will dig east-southeast during the
afternoon and evening. As this feature approaches, weak surface
southeasterly flow will transport low/mid 60s dewpoints poleward
into eastern CO/western KS beneath steep mid-level lapse rates of
8-8.5 degrees C/km. This will contribute to at least 1000-2000
J/Kg of MLCAPE across western KS amidst strong deep layer shear on
the order of 45-55 kts. Current thinking is convection will
develop over the higher terrain in northeast CO, spreading east-
southeast with time and encountering this favorable environment
for severe thunderstorms that will be focused along and west of
US-83 in the DDC CWA. Hodograph shape will be supportive of
discrete supercells as the initial storm mode that will be capable
of very large hail, as well as some tornado threat centered
around the 00-04Z time range as the low-level jet enhances low-
level hodograph size/curvature. With time, upscale growth into a
severe convective complex is likely as cold pools amalgamate,
fostering a transition to damaging wind gusts as the primary
threat. That said, buoyancy drops off fairly substantially with
eastward extent, which will limit severe potential as storms
continue east through the night, so the window for severe wind
gusts may be brief. Thunderstorm activity will be mostly clear of
southwest KS by sunrise Tuesday morning, with lows ranging from
the upper 50s northwest to mid 60s southeast.

Daytime Tuesday will look very similar to Monday given little to
no change in the upper level pattern. South-southeast winds may
be slightly stronger as the lee cyclone in eastern CO deepens
further ahead of the aforementioned shortwave trough, but this
will have no noticeable impact as afternoon temperatures once
again only reach the mid/upper 80s. Thunderstorms, some
potentially severe, are again possible late Tuesday evening into
the overnight period as forcing associated with the shortwave
overspreads the area, however uncertainty exists surrounding the
impact tonight's convection will have on the environment as well
as the late timing of the trough ejection not lining up with the
typical diurnal maximum of instability. Any thunderstorm that
does enter our area will be capable of all severe hazards given
the relatively strong kinematics in play, but confidence in a
singular convective evolution is low.

.LONG TERM...(Wednesday through Monday)
Issued at 233 PM CDT Mon Aug 7 2023

Key Messages: cold front on Wednesday will provide one final shot
of cool air before warming trend takes over through the end of the
work week. Thunderstorm potential returns over the weekend, some
potentially severe.

Thunderstorms may be ongoing at the beginning of the long term
period favoring the far eastern zones, however these should exit
quickly as the upper level shortwave trough continues eastward.
Behind this synoptic feature, a cold front will dive south through
the central plains, bringing one last shot of cool air to
southwest KS and keeping afternoon highs in the mid/upper 80s.
This front will also spell the end to widespread precipitation
chances through the end of the work week, and this is supported by
ensemble meteograms showing little to no QPF across the area until
the weekend. During this dry window Thursday and Friday,
increasing 850-mb temperatures and 1000-500-mb thicknesses will
foster a warming trend, with afternoon highs heating up from the
low/mid 90s Thursday to the mid/upper 90s Friday.

Over the weekend, medium range ensembles agree appreciable
precipitation chances will return to southwest KS, as at least 80%
of EPS/GEFS ensemble members show some degree of QPF that will
likely manifest in mesoscale convective systems emerging from CO
and sweeping across the area. Some severe potential will accompany
this activity, however mid-level flow is only progged by ensembles
to be in the 15-25 kt range, which would limit deep-layer shear to
the lower end of the spectrum. Either way, it appears our above
normal precipitation year will continue Saturday through the end
of the period, along with decreasing afternoon highs back down
into the mid/upper 80s by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 437 PM CDT Mon Aug 7 2023

VFR will continue through this TAF cycle, outside of any
convective influence, with varied amounts of mid and high clouds.
Satellite and radar imagery at 2130z depicted severe convection
over NW KS. These storms are expected to organize into another
MCS and propogate southeast through SW KS 00-12z Tue. Using
12z ARW/18z NAM as a guide, included convective TEMPO groups for
DDC/HYS/GCK 02-07z Tue, but opted to only carry a VCTS/CB mention
at LBL. Primary impact from storms will be strong outflow winds
of 40-50 kts. Convection is expected to be exiting SW KS around
12z Tue. VFR is expected daylight Tuesday with light SE winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  63  85 /  70  20  40  10
GCK  60  85  62  84 /  60  20  40  10
EHA  60  89  61  87 /  30  10  10   0
LBL  61  89  63  87 /  40  10  20   0
HYS  61  87  63  85 /  60  30  60  20
P28  65  86  68  88 /  60  20  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Aug 7, 5:22 AM CDT, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
522 AM CDT Mon Aug 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
522 AM CDT Mon Aug 7 2023 /422 AM MDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms affecting west
central and portions of southwest Kansas this evening into the
late night hours. The combined strong wind shear, instability, and
moisture in place will support very large hail of two inches in
diameter or larger with the strongest storm, as well as damaging
thunderstorm wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More severe thunderstorms appear likely Tuesday evening into the
late night hours as an intense storm system moved out of the
Central Rockies. There is the potential for significant severe
weather events with this setup, including two inch diameter hail
or larger, destructive wind gusts 75 mph or greater, and even a
tornado.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are expected to be needed both tonight and Tuesday
night.

In the hours before

Local storm report, Aug 7, 9:03 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
903 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             Dighton                 38.48N 100.47W
08/07/2023  M1.75 inch       Lane               KS   Public

&&
Local storm report, Aug 7, 9:05 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
905 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Tstm Wnd Gst     1 W Toulon              38.85N 99.27W
08/07/2023  M58 MPH          Ellis              KS   AWOS

            AWOS station KHYS Hays Regional Airport Awos
            Site.

&&
Local storm report, Aug 7, 9:09 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
909 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             Dighton                 38.49N 100.46W
08/07/2023  M1.25 inch       Lane               KS   Public

&&
Special weather statement, Aug 7, 9:21 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT Mon Aug 7 2023

KSZ030-044-045-064-080300-
Hodgeman KS-Trego KS-Lane KS-Ness KS-
921 PM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of Ness, north central
Hodgeman, southern Trego and east central Lane Counties through 1000
PM CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arnold to near Beeler.
Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ransom around 940 PM CDT.

Other locations in the path of these storms include Brownell and
Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Kansas.

&&

LAT...LON 3874 9960 3870 9960 3869 9958 3809 9978
      3840 10038 3880 10009
TIME...MOT...LOC 0221Z 312DEG 26KT 3872 10005 3835 10016

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 7, 9:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
940 PM CDT Mon Aug 7 2023

KSZ063>066-076>081-080330-
Pratt KS-Gray KS-Finney KS-Hodgeman KS-Stafford KS-Pawnee KS-
Haskell KS-Kiowa KS-Edwards KS-Ford KS-
940 PM CDT Mon Aug 7 2023

...Strong thunderstorm winds will impact portions of northern Ford,
northern Kiowa, eastern Finney, Hodgeman, Pawnee, central Stafford,
northern Gray, Edwards, northern Pratt and northeastern Haskell
Counties through 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Seward to 8 miles
northwest of Kalvesta. Movement was south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Kalvesta around 950 PM CDT.
  Dodge City around 1020 PM CDT.

Other locations in the path of these storms include St. John,
Dillwyn, Ingalls, Cimarron and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3773 9858 3770 10071 3818 10054 3823 9870
TIME...MOT...LOC 0239Z 356DEG 21KT 3816 9883 3811 10041

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Aug 7, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Mon Aug 7 2023

KSZ065-066-079-080415-
Stafford KS-Pawnee KS-Edwards KS-
1031 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southern Pawnee,
western Stafford and central Edwards Counties through 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sanford, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sanford around 1040 PM CDT.
  Garfield around 1050 PM CDT.

Other locations in the path of this storm include Frizell and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3782 9888 3794 9946 3820 9946 3821 9889
      3783 9886
TIME...MOT...LOC 0331Z 271DEG 22KT 3808 9938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:57 PM CDTSpecial Weather StatementDDCTrego33 min
Aug 7, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Scott59 min
Aug 7, 8:26 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego49 min
Aug 7, 8:54 PM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Aug 7, 8:58 PM CDTSevere Thunderstorm WarningDDCScott47 min
Aug 7, 9:00 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness30 min
Aug 7, 9:21 PM CDTSpecial Weather StatementDDCNess39 min
Aug 7, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny, Scott62 min
Aug 7, 9:40 PM CDTSpecial Weather StatementDDCEdwards, Gray, Hodgeman, Pawnee, Stafford50 min
Aug 7, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott48 min
Aug 7, 9:54 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush30 min
Aug 7, 10:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Kearny38 min
Aug 7, 10:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Lane, Scott39 min
Aug 7, 10:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell40 min
Aug 7, 10:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford24 min
Aug 7, 10:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray50 min
Aug 7, 11:11 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward34 min
Aug 7, 11:29 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade46 min
Aug 7, 11:42 PM CDTSevere Thunderstorm WarningDDCClark, Gray, Meade20 min
Aug 7, 11:57 PM CDTSpecial Weather StatementDDCClark48 min
Aug 8, 12:27 AM CDTSpecial Weather StatementDDCClark33 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.